Local News

Police investigating after 4 East Chapel Hill High students hospitalized

Posted June 2, 2015

Map Marker  Find News Near Me

— Four students at East Chapel Hill High School were taken to a hospital Monday after they apparently overdosed on an illegal substance.

While police have not confirmed that the students were sickened by drugs, one of the students involved told WRAL News that she and three classmates ingested what turned out to be liquid ecstasy, or GHB. The substance is commonly known as the “date rape drug” because of its sedative effect.

“We were just all outside, sitting on a picnic bench, and we drank it,” the girl, a freshman who did not want to be identified, said Tuesday. “I didn’t know what it was that I was drinking.”

All four students threw up, and one of them passed out in a hallway, she said. The girl also said all four of them were suspended for five days.

School officials declined to comment, saying they are not permitted to discuss matters involving student health.

The girl’s mother, who also asked not to be identified, said the teens exercised "poor judgment."

“It’s just very upsetting in all respects,” she said. “That the event happened, that the drug was available.”

The students became sick about 2 p.m., and a school resource officer called police.

Chapel Hill police spokesman Lt. Joshua Mecimore said the incident is under investigation.

“The likelihood of four students becoming naturally ill at the same time is unlikely, so we want to find out what happened,” he said.

Students said the incident was the topic of conversation at school Tuesday. Senior Ronald Siemienski recalled seeing one of the sickened students being taken from the school on a stretcher.

“I just think it’s kind of crazy that the kids are getting this stuff,” he said. “I don’t know how it gets here.”

Comments

Please with your WRAL.com account to comment on this story. You also will need a Facebook account to comment.

Oldest First
View all